C 1 approximation of functions by solutions of second-order elliptic systems on compact sets in ℝ2

Abstract

We consider the problems of C 1 approximation of functions by polynomial solutions and by solutions with localized singularities of homogeneous elliptic second-order systems of partial differential equations on compact subsets of the plane ℝ2. We obtain a criterion of C 1-weak polynomial approximation which is analogous to Mergelyan’s criterion of uniform approximability of functions by polynomials in the complex variable. We also discuss the problem of uniform approximation of functions by solutions of the above-mentioned systems. Moreover, we consider the Dirichlet problem for systems that are not strongly elliptic and prove a result on the lack of solvability of such problems for any continuous boundary data in domains whose boundaries contain analytic arcs.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    J. J. Carmona, “Mergelyan’s approximation theorem for rational modules,” J. Approx. Theory 44 (2), 113–126 (1985).

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    J. J. Carmona, P. V. Paramonov, and K. Yu. Fedorovskiy, “On uniform approximation by polyanalytic polynomials and the Dirichlet problem for bianalytic functions,” Mat. Sb. 193 (10), 75–98 (2002) [Sb. Math. 193, 1469–1492 (2002)].

    MathSciNet  Article  Google Scholar 

  3. 3.

    L. K. Hua, W. Lin, and C.-Q. Wu, Second-Order Systems of Partial Differential Equations in the Plane (Pitman Adv. Publ. Program, Boston, 1985), Res. Notes Math. 128.

    MATH  Google Scholar 

  4. 4.

    M. Ya. Mazalov, “A criterion for uniform approximability on arbitrary compact sets for solutions of elliptic equations,” Mat. Sb. 199 (1), 15–46 (2008) [Sb. Math. 199, 13–44 (2008)].

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    M. Ya. Mazalov, “The Dirichlet problem for polyanalytic functions,” Mat. Sb. 200 (10), 59–80 (2009) [Sb. Math. 200, 1473–1493 (2009)].

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    M. Ya. Mazalov, P. V. Paramonov, and K. Yu. Fedorovskiy, “Conditions for C m-approximability of functions by solutions of elliptic equations,” Usp. Mat. Nauk 67 (6), 53–100 (2012) [Russ. Math. Surv. 67, 1023–1068 (2012)].

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    P. V. Paramonov, “On harmonic approximation in the C1-norm,” Mat. Sb. 181 (10), 1341–1365 (1990) [Math. USSR, Sb. 71 (1), 183–207 (1992)].

    MATH  Google Scholar 

  8. 8.

    P. V. Paramonov, “On approximation by harmonic polynomials in the C 1-norm on compact sets in R2,” Izv. Ross. Akad. Nauk, Ser. Mat. 57 (2), 113–124 (1993) [Russ. Acad. Sci. Izv. Math. 42 (2), 321–331 (1994)].

    Google Scholar 

  9. 9.

    P. V. Paramonov, “Cm-approximations by harmonic polynomials on compact sets in Rn,” Mat. Sb. 184 (2), 105–128 (1993) [Russ. Acad. Sci. Sb. Math. 78 (1), 231–251 (1994)].

    MathSciNet  Google Scholar 

  10. 10.

    P. V. Paramonov and K. Yu. Fedorovskiy, “Uniform and C1-approximability of functions on compact subsets of R2 by solutions of second-order elliptic equations,” Mat. Sb. 190 (2), 123–144 (1999) [Sb. Math. 190, 285–307 (1999)].

    Article  Google Scholar 

  11. 11.

    P. V. Paramonov and J. Verdera, “Approximation by solutions of elliptic equations on closed subsets of Euclidean space,” Math. Scand. 74 (2), 249–259 (1994).

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    I. G. Petrovsky, Lectures on Partial Differential Equations (Nauka, Moscow, 1961; Dover Publ., New York, 1991).

    MATH  Google Scholar 

  13. 13.

    G. C. Verchota and A. L. Vogel, “Nonsymmetric systems on nonsmooth planar domains,” Trans. Am. Math. Soc. 349 (11), 4501–4535 (1997).

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    J. Verdera, “Cm approximation by solutions of elliptic equations, and Calderón–Zygmund operators,” Duke Math. J. 55 (1), 157–187 (1987).

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    J. Verdera, “On the uniform approximation problem for the square of the Cauchy–Riemann operator,” Pac. J. Math. 159 (2), 379–396 (1993).

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    A. B. Zaitsev, “Uniform approximation by polynomial solutions of second-order elliptic equations, and the corresponding Dirichlet problem,” Tr. Mat. Inst. im. V.A. Steklova, Ross. Akad. Nauk 253, 67–80 (2006) [Proc. Steklov Inst. Math. 253, 57–70 (2006)].

    MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to A. O. Bagapsh.

Additional information

Published in Russian in Trudy Matematicheskogo Instituta imeni V.A. Steklova, 2017, Vol. 298, pp. 42–57.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bagapsh, A.O., Fedorovskiy, K.Y. C 1 approximation of functions by solutions of second-order elliptic systems on compact sets in ℝ2 . Proc. Steklov Inst. Math. 298, 35–50 (2017). https://doi.org/10.1134/S0081543817060037

Download citation